Alert archive / Michigan / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 39, NWS Marquette, MI

July 6, 2017Keweenaw County, Michigan

NWS Marquette, MI issued this severe thunderstorm warning at Jul 6, 2017, 1:50 AM EDT for Keweenaw County, Michigan. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 6, 2017, 1:50 AM EDT (05:50 UTC)
Expired
Jul 6, 2017, 2:15 AM EDT
In force
25 min
Issued by
NWS Marquette, MI
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Keweenaw County, MI

The radar

The Marquette radar (KMQT), 92 km from the middle of the area, began a volume at 05:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 5.8 hours before the alert went out and 316 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2017-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2017-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1872 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

279 
WUUS53 KMQT 060550
SVRMQT
MIC083-060615-
/O.NEW.KMQT.SV.W.0039.170706T0550Z-170706T0615Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Marquette MI
150 AM EDT THU JUL 6 2017

The National Weather Service in Marquette has issued a

* Severe Thunderstorm Warning for...
  Keweenaw County in western Upper Michigan...

* Until 215 AM EDT

* At 149 AM EDT, a severe thunderstorm was located near Lac La Belle,
  or 8 miles south of Eagle Harbor, moving southeast at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Bete Grise, Lac La Belle, Delaware, Gratiot Lake and Betsy. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4733 8776 4732 8784 4727 8789 4719 8807
      4730 8827 4747 8808
TIME...MOT...LOC 0549Z 303DEG 24KT 4733 8811 

HAIL...1.00IN
WIND...60MPH
 
$$

JV

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 1:37 AM EDT, 13 minutes earlier.

Area forecast discussion, Jul 6, 1:37 AM EDT, 13 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
137 AM EDT Thu Jul 6 2017

.SHORT TERM...(This evening through Thursday)
Issued at 438 PM EDT WED JUL 5 2017

WV imagery and RAP analysis indicated a prominent mid/upper level
ridge over the cntrl/srn Rockies and a srn stream trough over MO
leaving mainly zonal flow through the nrn CONUS and srn Canada.
Mid/high clouds leftover from the the MCS this morning remained over
Upper Michigan with the more signifcant convection well to the south
over srn WI where MLCAPE values were over 2k J/Kg. At the surface,
ssw flow prevailed between high pres over the ern Great Lakes and a
trough from west of James Bay into nw MN. This has helped push temps
into the lower 80s (west half) with dewpoints in the mid 60s.

Tonight, with SBCAPE values into the 1000-1500 J/Kg range this
afternoon and some weak boundaries off of the Great Lakes or from
differential heating near the area of clouds, some isold/ shra/tsra
may develop late this afternoon into this evening. However, the
short range high res models do not show any clear signals for a more
signficant area of shra/tsra through most of tonight. Given the
amount of instability and shear (0-6km 20-25 knots), any storms that
develop may produce some gusty winds or small hail but are not
expected to become svere.

Thursday, shrtwvs upstream over srn Saskatchewan or srn Manitoba
were relatively weak. However, as the trough moves closer and the
low level jet strengthens from the ern Dakotas into MN additional
areas of tsra or an MCS are likely to develop that again should
slide ese toward the cwa toward daybreak. Although the shra/tsra may
again weaken, expect a better chance of pcpn with the trough moving
through the area and greater instability already in place. With 0-
6km shear values closer to 40 knots and MUCAPE values to at least 2k
J/Kg, a few severe storms will also be possible with potential for
damaging winds and small hail. If the morning convection pushes the
boundary more quickly to the se the greater shra/tsra coverage and
higher severe risk would be mainly over the se half.

.LONG TERM...(Thursday night through Wednesday)
Issued at 247 PM EDT WED JUL 5 2017

Long term guidance continues to advertise a persistent large-scale
pattern of ridging across the western CONUS and a broad mid-level
low over eastern Canada well into next week. With this pattern,
there will be several chances for scattered showers and some
thunderstorms with several weak troughs rounding the larger eastern
low. Determining timing is quite difficult with this set-up, so will
focus on a couple of better opportunities to see precip. Otherwise,
temperatures will vary a decent bit by mid-summer standards, with
the coolest conditions expected on Friday and warmest conditions
expected toward the middle of next week.

Thursday night into Friday: Ongoing convection is expected across
mainly the central and eastern CWA at the start of the period. Some
of this convection may be severe during the evening hours if initial
convection in the late afternoon remains organized. The primary
threat would be strong winds from organized bowing multi-cell
clusters by mid-evening. Activity will quickly end from NW to SE
through the night as the trough and associated surface front clear
the CWA. A secondary trough shifting southward across the CWA Friday
afternoon may generate a some diurnally enhanced showers in the
afternoon. Though instability will be limited, low freezing levels
around 8kft could support small hail in any stronger
showers/isolated storms across the south-central.

Saturday afternoon through Sunday evening: A stronger trough
embedded in the large-scale flow will track SE across the CWA
Saturday night. However, modest shear and MLCape would support
strong to marginally severe storms in the afternoon and evening
conditional upon development along lake breeze boundaries south-
central. With limited instability outside of peak heating, only
scattered showers and possibly a few thunderstorms would be
expected with the trough passage Saturday night. Sunday afternoon
may end up being a repeat of Saturday afternoon, mainly across the
southeast half, if enough clearing occurs post-trough. Again,
only modest shear and instability would be present, with any
activity remaining focused to lake breezes.
&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 129 AM EDT THU JUL 6 2017

Mainly VFR conditions are expected through the forecast period.
Showers become likely at IWD and CMX with a chance of thunderstorms
around or just aft 12z Thu morning as a cold front approaches the
area. Showers and isolated t-storms then spread east toward SAW
around 15z. Mentioned shra in TAFs but only mentioned VCTS for IWD
and CMX where confidence was higher for thunder. Conditions could
briefly lower to MVFR or IFR at TAF sites in heavier rain shower or
possible t-storm.
&&

.MARINE...(For the 4 PM Lake Superior forecast issuance)
Issued at 438 PM EDT WED JUL 5 2017

Wind conditions across the lake should remain tranquil through the
forecast period with winds staying below 20 knots. With dewpoints
surging into the 60s through Thursday and the prospects of scattered
convection that might move out of the lake...areas of fog will
likely develop and persist through much of Thursday.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
None.
Lake Michigan...
None.
&&

SHORT TERM...JLB
LONG TERM...Kluber
AVIATION...Voss
MARINE...JLB
Hazardous weather outlook, Jul 5, 3:45 PM EDT, 10 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
345 PM EDT Wed Jul 5 2017

MIZ001>007-009>014-084-085-061000-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
345 PM EDT Wed Jul 5 2017 /245 PM CDT Wed Jul 5 2017/

This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.

.DAY ONE...Tonight

Thunderstorms are possible tonight. A few storms may contain
hail and strong wind.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thunderstorms are possible Thursday and Thursday evening. Some
storms may be severe, with large hail and damaging wind.

A few thunderstorms are possible across mainly south-central Upper
Michigan Friday afternoon, and again Sunday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any observed hail or wind
damage from thunderstorms to the Marquette National Weather
Service. The public may also submit reports to the National
Weather Service via phone, on our website, or through Facebook or
Twitter.

LSZ162-240>251-263>267-061000-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
345 PM EDT Wed Jul 5 2017 /245 PM CDT Wed Jul 5 2017/

This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.

.DAY ONE...Tonight

Thunderstorms are possible tonight. A few storms may contain
hail and strong wind.

Patchy dense fog may develop tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thunderstorms are possible Thursday and Thursday evening. Some
storms may be severe, with large hail and damaging wind.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LMZ221-248-250-061000-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
345 PM EDT Wed Jul 5 2017

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Tonight

Thunderstorms are possible tonight. A few storms may contain
hail and strong wind.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thunderstorms are possible Thursday and Thursday evening. Some
storms may be severe, with large hail and damaging wind.

A few thunderstorms are possible Friday afternoon, and again
Sunday afternoon.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

Kluber

The office that day

Everything else NWS Marquette, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 1:59 AM EDTSpecial Marine WarningMQT91 min
Jul 6, 4:35 AM EDTSpecial Marine WarningMQT85 min
Jul 6, 6:03 AM EDTSpecial Weather StatementMQTAlger27 min
Jul 6, 6:27 AM EDTSpecial Weather StatementMQTLuce33 min
Jul 6, 7:19 AM EDTSpecial Weather StatementMQTGogebic26 min
Jul 6, 7:26 AM EDTSevere Thunderstorm WarningMQTGogebic49 min
Jul 6, 8:23 AM EDTSpecial Weather StatementMQTOntonagon37 min
Jul 6, 8:46 AM EDTSpecial Weather StatementMQTMenominee44 min
Jul 6, 8:54 AM EDTSevere Thunderstorm WarningMQTDelta, Menominee36 min
Jul 6, 9:02 AM EDTSpecial Marine WarningMQT58 min
Jul 6, 9:12 AM EDTSpecial Weather StatementMQTBaraga, Houghton, Iron, Ontonagon63 min
Jul 6, 10:36 AM EDTSpecial Weather StatementMQTDickinson, Marquette39 min
Jul 6, 10:45 AM EDTSpecial Marine WarningMQT60 min
Jul 6, 11:36 AM EDTSpecial Weather StatementMQTAlger, Schoolcraft39 min
Jul 6, 1:04 PM EDTSpecial Weather StatementMQTLuce26 min
Jul 6, 5:17 PM EDTSpecial Marine WarningMQT118 min
Jul 6, 7:10 PM EDTSevere Thunderstorm WarningMQTHoughton, Ontonagon35 min
Jul 6, 7:11 PM EDTSpecial Weather StatementMQTHoughton49 min
Jul 6, 7:21 PM EDTSpecial Weather StatementMQTGogebic39 min
Jul 6, 7:42 PM EDTSevere Thunderstorm WarningMQTBaraga, Houghton, Iron, Ontonagon48 min
Jul 6, 7:58 PM EDTSpecial Weather StatementMQTGogebic47 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.